Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 15, 2018, 7:58 PM CDT for 21 counties in Kansas. It took effect at Mar 16, 2018, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2018, 7:58 PM CDT (00:58 UTC)
- In effect from
- Mar 16, 2018, 12:00 PM CDT
- Expired
- Mar 16, 2018, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
All 21 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 1:42 PM CDT | NON-TSTM WND GST 61 | 4 Nw Pierceville, KS | REPORTED AT GARDEN CITY REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3536 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WWUS83 KDDC 160058 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 758 PM CDT Thu Mar 15 2018 ...Critical Fire Weather Conditions Will Return on Friday... KSZ061>066-074>081-084>090-161000- /O.EXP.KDDC.FW.W.0014.000000T0000Z-180316T0100Z/ /O.UPG.KDDC.FW.A.0011.180316T1700Z-180317T0100Z/ /O.NEW.KDDC.FW.W.0015.180316T1700Z-180317T0100Z/ Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant- Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade- Clark-Comanche-Barber- 758 PM CDT Thu Mar 15 2018 /658 PM MDT Thu Mar 15 2018/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...064...065...066...074...075... 076...077...078...079...080...081...084...085...086...087...088... 089 AND 090... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061... 062...063...064...065...066...074...075...076...077...078...079... 080...081...084...085...086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney... Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...West 30 to 40 mph with gusts up to 55 mph on Friday. * Relative Humidity...As low as 12 percent. * Temperatures...Around 60. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ043>046-161000- /O.EXP.KDDC.FW.W.0014.000000T0000Z-180316T0100Z/ /O.CON.KDDC.FW.A.0011.180316T1700Z-180317T0100Z/ Scott-Lane-Ness-Rush- 758 PM CDT Thu Mar 15 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...044...045 AND 046... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...044...045 AND 046... * Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness and Fire Weather Zone 046 Rush. * Winds...Southwest 30 to 40 mph with gusts up to 60 mph on Friday. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ030-031-160200- /O.EXP.KDDC.FW.W.0014.000000T0000Z-180316T0100Z/ Trego-Ellis- 758 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... Relative humidity levels are rising above critical levels this evening. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
694 WWUS83 KDDC 160904 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 404 AM CDT Fri Mar 16 2018 ...Critical Fire Weather Conditions This Afternoon... KSZ063>066-079-161015- /O.CAN.KDDC.FW.W.0015.180316T1700Z-180317T0100Z/ Finney-Hodgeman-Pawnee-Stafford-Edwards- 404 AM CDT Fri Mar 16 2018 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...064...065... 066...074...075...076...077...078...079...080...081...084...085... 086...087...088...089 AND 090... The National Weather Service in Dodge City has cancelled the Red Flag Warning. Critical fire weather conditions are no longer expected due to increased relative humidity today, however high winds are still forecast across this region. $$ KSZ043>046-161015- /O.CAN.KDDC.FW.A.0011.180316T1700Z-180317T0100Z/ Scott-Lane-Ness-Rush- 404 AM CDT Fri Mar 16 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...044...045 AND 046... The National Weather Service in Dodge City has cancelled the Fire Weather Watch. Critical fire weather conditions are no longer expected due to increased relative humidity today, however high winds are still forecast across this region. $$ KSZ061-062-074>078-080-081-084>090-161715- /O.CON.KDDC.FW.W.0015.180316T1700Z-180317T0100Z/ Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 404 AM CDT Fri Mar 16 2018 /304 AM MDT Fri Mar 16 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...063...064... 065...066...074...075...076...077...078...079...080...081...084... 085...086...087...088...089 AND 090... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford... Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens... Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade... Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Northwest 35 to 45 mph with gusts up to 60 mph. * Relative Humidity...As low as 15 percent. * Temperatures...In the lower 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
698 WWUS83 KDDC 161900 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 200 PM CDT Fri Mar 16 2018 ...Critical Fire Weather Conditions This Afternoon... KSZ061-062-074>078-080-081-084>090-170100- /O.CON.KDDC.FW.W.0015.000000T0000Z-180317T0100Z/ Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 PM CDT Fri Mar 16 2018 /100 PM MDT Fri Mar 16 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...076...077...078...080...081...084... 085...086...087...088...089 AND 090... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford... Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt... Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens... Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade... Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Northwest 30 to 40 mph with gusts up to 60 mph. * Relative Humidity...As low as 16 percent. * Temperatures...In the mid 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
014 WWUS83 KDDC 170115 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 815 PM CDT Fri Mar 16 2018 ...Critical Fire Danger Conditions Have Ended... KSZ061-062-074>078-080-081-084>090-170215- /O.EXP.KDDC.FW.W.0015.000000T0000Z-180317T0100Z/ Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 815 PM CDT Fri Mar 16 2018 /715 PM MDT Fri Mar 16 2018/ ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...076...077...078... 080...081...084...085...086...087...088...089 AND 090... Critical fire weather conditions have ended. Therefore, the Red Flag Warning has been allowed to expire. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 6:31 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 15, 6:31 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 631 PM CDT Thu Mar 15 2018 ...Updated aviation discussion... .SHORT TERM...(This evening through Friday) Issued at 247 PM CDT Thu Mar 15 2018 Satellite water vapor imagery this afternoon shows an upper level shortwave moving from the four corners region and into the Rockies this afternoon. This system will quickly eject into the Central Plains tonight. Ahead of this system is a surface low that is deepening in eastern Colorado. As the aforementioned upper system moves into the Central Plains, the surface low will move east and into northwestern Kansas by morning, where it becomes vertically stacked. This will create a few forecast challenges for the short term: 1. Wind Today. The deepening low has strengthened the pressure gradient across southwest Kansas. We've seen pretty consistent southwest 20-25 mph wind with gusts to 35-40 this afternoon. Wind will continue at this rate until nightfall when it will gradually decrease due to the loss of daytime heating. However, with the pressure gradient in tact, it will only drop to 15-25 mph by morning, and will veer westerly as the low begins to move east. 2. Showers Tonight? Most areas will stay dry. However, increased moisture and isentropic lift on the backside of the low will spark some elevated showers in eastern Colorado. There has been a signal in the models that these showers may move into Southwest Kansas, with an area northwest of a Stanton to Trego county line having the greatest chance of seeing moisture tonight. Unfortunately, there isn't much accumulation expected if this happens. 3. Friday will be very windy. As the low moves east across northern Kansas, wind will become northwesterly, and the pressure gradient will maintain its strength. Add in deep vertical mixing with a 50-60 knot, 700mb jet (according to the ECMWF and GFS) by 1pm, and we could see 25-30 mph sustained, with gusts to 60 mph, and locally higher. After office collaboration, put part of southwest Kansas in a High Wind Warning. However, even if you aren't in the warning area, you will still have very strong wind on Friday. Lastly, blowing dust will be an issue due to the dry ground. 4.Fire Weather Friday. Low relative humidity, especially in far Southwest Kansas, and very strong wind puts us in Red Flag conditions in some areas. Went ahead and upgraded the inherited watch to a Red Flag Warning south of a Pawnee to Hamilton county line. The remaining watch will continue for now as relative humidities will remain higher due to cloud cover. By the end of the day Friday, a cold front will move through. This will still allow temperatures to reach into the mid 50s toward Trego and Scott counties to the 70s by the Oklahoma border. .LONG TERM...(Friday night through Thursday) Issued at 247 PM CDT Thu Mar 15 2018 Most of the forecast was spent on the short term. Saturday will be a pleasant day in the 60s between storm systems. Sunday the parent storm system from the system on Thursday night finally pushes through the Central Plains. Models are in good agreement on the storm track. ...This looks to be the next chance for precipitation for Southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu Mar 15 2018 Winds will diminish somewhat with the loss of daytime heating but should still be gusty at times overnight at the terminals. LLWS will develop fairly quickly this evening as a strong southerly jet develops after dark. This will move into central and eastern Kansas by midnight but strong southwesterly low level winds will develop farther west over southwest Kansas as a storm system moves out of Colorado. There could be a few showers around overnight but coverage doesn't appear great enough to warrant mentioning in the TAFs. On Thursday, very strong northwest winds sustained around 35 knots with gusts to 50-55 knots are expected to develop by late morning and continue into the afternoon. && .FIRE WEATHER... Issued at 400 AM CDT Thu Mar 15 2018 A red flag warning will remain in effect today due to wind at 20-25 mph sustained, with gusts to 35-40 mph, and low relative humidities. Even windier conditions are forecast Friday. Low relative humidity to 10-15 percent, especially in far Southwest Kansas, and very strong wind puts us in Red Flag conditions in our southern zones. Northwest wind at 25-30 mph sustained, with gusts to 60 mph, and locally higher will be possible. Went ahead and upgraded the inherited watch to a Red Flag Warning south of a Pawnee to Hamilton county line. The remaining watch will continue for now as relative humidities will remain higher. Blowing dust will be a concern Friday with the strong wind and dry ground. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 66 30 65 / 10 0 0 0 GCK 41 62 28 65 / 20 20 0 0 EHA 40 70 32 67 / 10 0 0 0 LBL 41 71 31 66 / 10 0 0 0 HYS 48 58 28 61 / 10 10 0 0 P28 50 72 34 65 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. Fire Weather Watch from Friday afternoon through Friday evening for KSZ043>046. Red Flag Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday for KSZ061>066-074>081-084>090. High Wind Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday for KSZ043-044-061>064-074>080. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Gerard FIRE WEATHER...Reynolds
Hazardous weather outlook, Mar 15, 4:22 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 422 AM CDT Thu Mar 15 2018 KSZ030-031-043>046-061>066-074>081-084>090-160930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 422 AM CDT Thu Mar 15 2018 /322 AM MDT Thu Mar 15 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Critical fire weather conditions are expected today on strong south to southwest winds of 20 to 35 mph. A Red Flag Warning is in effect for all of the southwest Kansas region. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Very strong northwest winds will develop Friday behind an intense, compact storm system. Sustained winds in the 25 to 40 mph range are likely with gusts in the 50 to 60 mph range. This will lead to another day of critical or at least near-critical fire weather conditions. The next storm system late Sunday and Sunday Night may provide more of western and southern Kansas with precipitation, including strong thunderstorms across south central Kansas. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Elevated risk - Fire weather: Significant risk * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Snow: Limited risk - Fire weather: Significant risk * Monday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.